What "should" I be feeling like?

I've had GCA for 3 years now and my prednisolone dose is down to 5mg. I had thought that by now I would be feeling a lot closer to "normal" than I actually am.

I still feel extreme exhaustion, like being completely drained of energy, not really tired. Also as if I have permanent flu. I have very bad pain in both my shoulders and arms, knees and thighs which the rheumatologist thinks is probably fibromyalgia rather than PMR (normal inflammatory markers). I also have pred induced diabetes (and take insulin, gliclazide and metformin).

What I'd like to know is this normal for a lot of people or should I be thinking I have something else? I'm taking a lot of medication at the moment so I'm confused as to what could be causing these symptoms - Prednisolone, Alendronic Acid, Losartan, Atenolol, Amlodipine, insulin, gliclazide, metformin, omeprazole, fluoxetine and vit D/calcium.

Andy

5 Replies

oldestnewest
  • Hi AndyTheMac,

    It doesn't get to be a bit of a vicious circle doesn't it with all the tablets we end up taking.

    I was on Pred for about the same time as you are now when I hit the buffers fatigue wise! If my problems are anything to go by, then I would point the finger at your adrenals glands as one culprit. Sometimes they take a lot of nudging to get going - and only way seems to be reduce very slowly - from 6mg down to 3mg (when they suddenly seem to get the message) I reduced 0.5mg at time and using a slow plan that took about four/five weeks to get from old to new dose.

    Your diabetic tablets won't be helping fatigue either, plus of course both Atenolol (slows your heartbeat) and Amlodopine are probably not helping - are they for high blood pressure/angina?

    Can't advise on Fibro, sure others who have it will be along shortly, but your normal inflammatory markers don't prove it's not PMR - many people don't get raised markers at all! So, despite the Rheumy's opinion your pains could well be PMR. Is he doing anything to confirm whether it is Fibro or not?

    You could ask your GP for a Synacthen test to see if your adrenal glands are capable of working, and maybe discuss whether you really need to be on AA, and also have a review of your other tablets, maybe a reduction of some in dosage might help.

  • Hi DL, can you please just remind us of your slow method of reduction? I gather it's not the same as the DSNS system which I am trying to use and why didn't you use the DSNS system? Sorry for the questions, I'm just intrigued.

  • Hi PeeTee70,

    Just devised my own really because I thought as I had reduced fairly easily from high doses the DSNS was a bit long for me personally.

    Plus I did it on the computa, so I could just change the initial 2 days figures and the rest would happen automatically - sorry bit of computer nerd, comes of having a son who started working life as a computer programmer, and I used to do simple spreadsheets for work.

    Gist is as follows:

    1st week - Sun & Thurs new dose

    2nd week - Sun, Tues & Thurs new dose

    3rd week - Sun, Tues, Wed, Thurs new dose

    4th week - Sun, Tues, Wed, Thurs & Sat new dose

    5th week - all week new dose

    Have it as excel s/sheet if you want copy, but can only send through email, so if you want it message me with details. Not on main site, for your privacy.

    I did use DSNS for very last reduction though!

  • Thank you DL that's very useful info. Hope you continue to be well

  • Well, half of that list of drugs could be causing the pains on their own! On the other hand - whatever your rheumy thinks, it COULD be PMR because for some people their blood markers don't rise while they are taking any pred. Did you have PMR originally to be able to compare? When did the pains appear? I really do feel that fibro is a cop-out for lazy doctors sometimes. It certainly exists - but there are a lot of people with the label where it isn't.

    The fatigue is almost certainly your adrenal function being a bit slow in bouncing back - somewhere below about 10mg your body has to start to produce cortisol to top up the reducing dose of the pred that has replaced it while you were at higher doses. I wouldn't reduce any further for the moment - one top PMR rheumy likes to keep his patients at 5mg for up to 9 months before continuing the reduction just to accommodate that and he finds it makes the rest of the journey much easier.

    Why are you on Losartan, atenolol AND amlodipine? Seems a bit OTT...

You may also like...